Combinatorics with definable sets: Euler characteristics and grothendieck rings

Bulletin of Symbolic Logic 6 (3):311-330 (2000)
  Copy   BIBTEX


We recall the notions of weak and strong Euler characteristics on a first order structure and make explicit the notion of a Grothendieck ring of a structure. We define partially ordered Euler characteristic and Grothendieck ring and give a characterization of structures that have non-trivial partially ordered Grothendieck ring. We give a generalization of counting functions to locally finite structures, and use the construction to show that the Grothendieck ring of the complex numbers contains as a subring the ring of integer polynomials in continuum many variables. We prove the existence of a universal strong Euler characteristic on a structure. We investigate the dependence of the Grothendieck ring on the theory of the structure and give a few counter-examples. Finally, we relate some open problems and independence results in bounded arithmetic to properties of particular Grothendieck rings



    Upload a copy of this work     Papers currently archived: 74,247

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Rings Which Admit Elimination of Quantifiers.Bruce I. Rose - 1978 - Journal of Symbolic Logic 43 (1):92-112.
Noetherian Varieties in Definably Complete Structures.Tamara Servi - 2008 - Logic and Analysis 1 (3-4):187-204.
QE Rings in Characteristic P N.Chantal Berline & Gregory Cherlin - 1983 - Journal of Symbolic Logic 48 (1):140 - 162.
Quasi-o-Minimal Structures.Oleg Belegradek, Ya'acov Peterzil & Frank Wagner - 2000 - Journal of Symbolic Logic 65 (3):1115-1132.
Anneaux de Fonctions P-Adiques.Luc Bélair - 1995 - Journal of Symbolic Logic 60 (2):484-497.
Abelian Groups with Modular Generic.James Loveys - 1991 - Journal of Symbolic Logic 56 (1):250-259.
Semi-Bounded Relations in Ordered Modules.Oleg Belegradek - 2004 - Journal of Symbolic Logic 69 (2):499 - 517.
Grothendieck Rings of ℤ-Valued Fields.Raf Cluckers & Deirdre Haskell - 2001 - Bulletin of Symbolic Logic 7 (2):262-269.


Added to PP

66 (#179,000)

6 months
1 (#415,205)

Historical graph of downloads
How can I increase my downloads?

Citations of this work

Weakly o-Minimal Nonvaluational Structures.Roman Wencel - 2008 - Annals of Pure and Applied Logic 154 (3):139-162.
O-Minimalism.Hans Schoutens - 2014 - Journal of Symbolic Logic 79 (2):355-409.
A Remark on Divisibility of Definable Groups.Mário J. Edmundo - 2005 - Mathematical Logic Quarterly 51 (6):639-641.
Grothendieck Rings of ℤ-Valued Fields.Raf Cluckers & Deirdre Haskell - 2001 - Bulletin of Symbolic Logic 7 (2):262-269.
Grothendieck Rings of Theories of Modules.Amit Kuber - 2015 - Annals of Pure and Applied Logic 166 (3):369-407.

View all 12 citations / Add more citations

References found in this work

Existence and Feasibility in Arithmetic.Rohit Parikh - 1971 - Journal of Symbolic Logic 36 (3):494-508.
A Mathematical Incompleteness in Peano Arithmetic.Jeff Paris & Leo Harrington - 1977 - In Jon Barwise & H. Jerome Keisler (eds.), Handbook of Mathematical Logic. North-Holland Pub. Co.. pp. 90--1133.

Add more references